Missouri, 2004

Hail in Missouri, May 13, 2004

May 13, 2004 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 12, 3:15 PM CST, 10 hours 57 minutes earlier.

Area forecast discussion, May 12, 3:15 PM CST, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT WED MAY 12 2004

.DISCUSSION...

COLD FRONT FROM MN THROUGH THE CENTRAL PLAINS CONTINUES TO OOZE
SOUTHEAST ACROSS IA AND NEB...BUT THEN SLOWS DOWN EVEN MORE ACROSS
KS. THIS IS IN LINE WITH LATEST MODEL FORECASTS OF STALLING FRONT
ACROSS FAR NORTHWEST MO TONIGHT AS NORTHERN PORTION OF FRONT BECOMES
STRUNG OUT AND KS PORTION AWAITS SHORTWAVE COMING OUT OF THE CENTRAL
ROCKIES. AIRMASS BECOMING QUITE UNSTABLE ACROSS CENTRAL KS AND THINK
THUNDERSTORMS WILL FORM ALONG KS PORTION OF COLD FRONT THIS EVENING
THEN TRACK NORTHEAST ALONG AND NORTH OF FRONT. COLD OUTFLOW FROM
THIS EXPECTED MCS WILL CAUSE PROBLEMS ON FOCUSING STORMS FRO REPEAT
EPISODES OF HEAVY RAIN OVER CWA ON THURSDAY. AT THIS TIME SEE NO
BENEFIT TO REMOVE FLASH FLOOD WATCH BUT A CONCERN THAT WE WILL NOT
SEE WIDESPREAD HEAVY RAINS ON THURSDAY...MORE LIKELY POCKETS OF
HEAVY RAIN. TEMPERATURE FORECAST FOR TOMORROW BEGS FOR A BUST AS
FRONTAL BOUNDARY WILL BE IN THE AREA WITH PERIODS OF STORMS. FAR
SOUTHERN CWA COULD REACH UPPER 70S IF SUN COMES OUT WHILE FAR
NORTHWEST MO IS STUCK IN THE MUD IN THE 50S. CORRIDOR RUNNING ALONG
COLD FRONT WILL VARY CONSIDERABLY WITH TIGHT THERMAL GRADIENT. THAT
IS WHERE TEMPERATURES WILL MOST LIKELY BUST.

CONVECTION WILL CONTINUE THROUGH THURSDAY EVENING THEN TAPER FROM
NORTHWEST TO SOUTHEAST AFTER MIDNIGHT. MAY SEE SOME CLEARING REACH
FAR NORTHWEST MO BY 12Z FRIDAY. THE CLOUD COVER WILL ADD 3 OR 4
DEGREES VS GOING WITH CLEAR SKIES.

COLD CANADIAN HIGH PRESSURE BUILDS IN FOR FRIDAY AND MAY BE A BIT
OPTIMISTIC ON TEMPERATURES. COULD ARGUE A CASE OF GOING A CATEGORY
LOWER BUT CURRENT FORECAST BLENDS IN BEST WITH SURROUNDING OFFICES.
HIGH PRESSURE RIDGE OVERHEAD FRIDAY NIGHT WITH LIGHT WINDS COULD
RESULT IN LOW TEMPERATURES DROPPING INTO THE UPPER 30S IN LOCALIZED
LOW SPOTS. FUTURE FORECASTS MAY NEED TO LOWER MINIMUM TEMPERATURES
ANOTHER CATEGORY.

MJ

EXPECT A ZONAL FLOW REGIME TO BECOME ESTABLISHED ACROSS THE CENTRAL
CONUS ON SATURDAY...CONTRIBUTING TO NEAR/SLIGHTLY ABOVE NORMAL
TEMPERATURES OVER THE WEEKEND. EXPECT HIGHS IN THE LOW 70S ON
SATURDAY TO MODERATE INTO THE MID TO UPPER 70S FOR SUNDAY. SURFACE
HIGH PRESSURE WILL RESULT IN RATHER CHILLY LOWS IN THE 40S ON
SATURDAY MORNING...BUT WILL BE REPLACED BY WARMER READINGS IN THE
LOW TO MID 50S SUNDAY MORNING AS THE HIGH SLIDES TO THE EAST. A
GREAT DEAL OF UNCERTAINTY REMAINS WITH SHORTWAVE DETAILS AND FRONTAL
TIMING/POSITIONING AT THE BEGINNING OF THE UPCOMING WORK WEEK...BUT
AT THIS POINT EXPECT A FRONT TO BECOME STATIONARY SOMEWHERE ACROSS
THE CENTRAL PLAINS/MISSISSIPPI VALLEY REGIONS. WILL MAINTAIN 20-30
POPS MONDAY THROUGH WEDNESDAY.

LS

&&

.PREVIOUS DISCUSSION...

345 PM...
FORECAST RATHER COMPLEX THE NEXT COUPLE OF DAYS AS UPPER TROUGH OVER
THE WESTERN CONUS SHIFTS SLOWLY EAST. MAIN CONCERNS ARE THE THREAT
OF CONVECTION THROUGH THURSDAY NIGHT AND THE POTENTIAL FOR HEAVY
RAINFALL.

IN THE SHORT TERM...WEAK SHORTWAVE SEEN IN PROFILERS FROM SOUTH
CENTRAL KANSAS SOUTH TO CENTRAL OKLAHOMA TO MOVE EAST NORTHEAST
THROUGH THE CWA THIS MORNING. THE SHORTWAVE WILL PROVIDE FOR A
THREAT OF SHOWERS AND THUNDERSTORMS ...MAINLY ACROSS THE WEST
CENTRAL ZONES THIS MORNING AND THE EASTERN ZONES THIS AFTERNOON.

FORECAST BECOMES MORE DIFFICULT LATE THIS AFTERNOON THROUGH THURSDAY
NIGHT AS THE POTENTIAL FOR CONVECTIVE COMPLEX DEVELOPMENT TONIGHT
MAY HAVE IMPLICATIONS ON STABILITY AND FRONTAL POSITION ON THURSDAY.

GFS AND ETA BOTH SUGGEST THAT THE FRONT WILL DROP SOUTHEAST INTO
NORTHWEST MISSOURI THIS AFTERNOON WITH MODERATE INSTABILITY BUT WEAK
TO MARGINAL SFC-6KM SHEAR. DUE TO WEAK CAP...EXPECT SCATTERED
THUNDERSTORM DEVELOPMENT IN THE VICINITY OF THE FRONT. SOME OF THE
STORMS MAY REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREAT.

DURING THE EVENING HOURS...THE FRONT CONTINUES TO SAG A LITTLE
SOUTHEAST BEFORE BECOMING STATIONARY. FRONT SHOULD MAKE NICE
PROGRESS ALONG THE HIGH TERRAIN OF WESTERN KANSAS AND THE TEXAS
PANHANDLE...BUT EASTERN PORTION OF THE FRONT SHOULD COME TO A HALT
ACROSS MISSOURI AS IT UPPER TROUGH APPROACHES FROM THE WEST.

CONCERN IS FOR THE DEVELOPMENT OF AN MCS TONIGHT IN THE VICINITY OF
THE BOUNDARY. GFS/ETA CONTINUE TO SHOW MODERATE INSTABILITY THROUGH
THE NIGHT HOURS ALONG THE FRONT. CONVECTIVE COMPLEX LIKELY TO
DEVELOP TO THE WEST OF THE CWA WHERE THE LLJ INTERSECTS THE BOUNDARY
IN KANSAS DURING THE EVENING HOURS AND PROGRESS EAST AND NORTHEAST
INTO THE NORTHWESTERN CWA. LLJ TO INCREASE ACROSS THE NORTHWESTERN
ZONES AFTER MIDNIGHT WHICH WILL AID IN CONVECTIVE DEVELOPMENT. WITH
SFC TO 6KM STILL RATHER WEAK...SO MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN ALSO POSSIBLE ACROSS THE
NORTHWEST ZONES AS TEMPORARY TRAINING MAY OCCUR ALONG THE FRONT AND
PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. ESF WAS ISSUED
YESTERDAY AND PLAN TO ISSUE FFA FOR NORTHWESTERN ZONES FOR TONIGHT
CONTINUING INTO THURSDAY.

CONVECTIVE COMPLEX TONIGHT MAY PLAY A ROLE IN THE CONVECTIVE
DEVELOPMENT ON THURSDAY AS AN OUTFLOW BOUNDARY MAY PUSH INTO THE
SOUTHEAST HALF OF THE CWA ON THURSDAY. AGAIN PREFER SLOWER GFS WITH
THE FRONT ON THURSDAY. THE FRONT...OUTFLOW BOUNDARY AND APPROACHING
UPPER TROUGH WILL PROVIDE FOR A VERY GOOD THREAT OF CONVECTION.
MODERATE INSTABILITY MAY STILL EXIST ALONG AND AHEAD OF THE FRONT ON
THURSDAY WITH PRECIPITABLE WATER VALUES STILL QUITE HIGH. DESPITE
SFC-6KM SHEAR GRADUALLY INCREASING THROUGHOUT THE DAY...PRIMARY
SEVERE WEATHER THREAT TO BE LARGE HAIL...DAMAGING WINDS AND HEAVY
RAINFALL. FRONT TO PROGRESS EAST THROUGH THE CWA THURSDAY NIGHT WITH
THE CONTINUED THREAT OF HEAVY RAINFALL. PLAN TO ISSUE FFA FOR
SOUTHEAST TWO THIRDS OF THE CWA FOR THURSDAY AND THURSDAY NIGHT.

WILL LEAVE LOW THREAT OF SHOWERS FOR THE EASTERN ZONES FRIDAY
MORNING. WILL ALSO TRIM TEMPERATURES BACK THURSDAY NIGHT THROUGH
FRIDAY NIGHT AS AIR MASS RATHER CHILLY BEHIND FRONT.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FOR TONIGHT AND THURSDAY FOR KSZ025-KSZ102.
  ...FLASH FLOOD WATCH FOR THURSDAY AND THURSDAY NIGHT FOR KSZ025-
  KSZ103>105-KSZ057-KSZ060.
MO...FLASH FLOOD WATCH FOR TONIGHT AND THURSDAY FOR MOZ001>005-
  MOZ011>013-MOZ020.
  ...FLASH FLOOD WATCH FOR THURSDAY AND THURSDAY NIGHT FOR
  MOZ006>008-MOZ014>017-MOZ021>025-MOZ028>033-MOZ037>040-
  MOZ043>046-MOZ053-MOZ054.

EFFECTIVE JUNE 8, 2004...THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THIS
PRODUCT WILL CHANGE FROM AFDMCI TO AFDEAX. THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8, 2004
Hazardous weather outlook, May 12, 12:03 PM CST, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT WED MAY 12 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ACROSS FAR NORTHWEST
MISSOURI LATE THIS AFTERNOON. SOME OF THESE STORMS COULD BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE SEVERE THREAT
IS NORTH OF A ST JOSEPH TO BETHANY LINE. A COLD FRONT MOVING SLOWLY
SOUTHEAST THROUGH SOUTHEAST NEBRASKA AND SOUTHWEST IOWA IS EXPECTED
TO STALL OVER FAR NORTHWEST MISSOURI THIS EVENING. SEVERAL ROUNDS OF
THUNDERSTORMS ARE POSSIBLE WITH HEAVY RAINFALL ALSO POSSIBLE.

IN ADDITION...SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING OVER PARTS OF CENTRAL AND NORTHEAST
MISSOURI...GENERALLY EAST OF A CLINTON TO UNIONVILLE LINE. A WEAK
UPPER LEVEL DISTURBANCE TRACKING NORTHEAST THROUGH THE REGION WILL
INTERACT WITH A MARGINALLY UNSTABLE AIRMASS. ALTHOUGH SMALL HAIL AND
LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS...NONE ARE
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST FOR THURSDAY AND THURSDAY NIGHT AS THE
SLOW MOVING COLD PROGRESSES THROUGH THE REGION. SOME OF THE
THUNDERSTORMS MAY BE SEVERE OVER PARTS OF WEST CENTRAL MISSOURI AND
EAST CENTRAL KANSAS...WITH THE PRIMARY THREATS BEING LARGE HAIL AND
DAMAGING WINDS. THE PRIMARY SEVERE THREAT AREA IS SOUTH OF THE
MISSOURI RIVER. IN ADDITION...THUNDERSTORMS MAY PRODUCE HEAVY
RAINFALL ACROSS THE OUTLOOK AREA THURSDAY...AND MAINLY ALONG AND
SOUTHEAST OF INTERSTATE 35 THURSDAY NIGHT. THE HEAVY RAINFALL WILL BE
CAPABLE OF PRODUCING FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS LATE THIS AFTERNOON AND EVENING
NORTHWEST OF A LINE FROM ST JOSEPH TO BETHANY. SPOTTER ACTIVATION MAY
BE NEEDED TONIGHT AND THURSDAY ACROSS THE OUTLOOK AREA AND MAINLY
SOUTHEAST OF INTERSTATE 35 THURSDAY AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henry

When
May 13, 2:12 AM CST
Where
Henry County, Clinton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -93.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399889.